Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Pueblo, CO

June 4, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 1998, 2:58 PM MDT for El Paso County, Colorado. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1998, 2:58 PM MDT (20:58 UTC)
Expired
Jun 4, 1998, 3:55 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:30 PM MDTHail 0.75Black Forest, CO
Jun 4, 4:04 PM MDTHail 1.5Yoder, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS1 KPUB 042059 RRA
SVRPUB
COC041-042155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 355 PM MDT

* AT 255 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHEAST OF
  COLORADO SPRINGS OR 5 MILES EAST OF SECURITY MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH HIGHWAY 94 AND
EAST OF I-25 THROUGH 355 PM.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PE/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:00 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM MDT, 58 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU JUN 4 1998

THE FORECAST CONCERNS TONIGHT CENTER ON THE DEVELOPMENT OF
THUNDERSTORMS FOR THE FIRST HALF AND THE RESURGENCE OF LOW CLOUDS
AND FOG FOR THE SECOND HALF.

CONVECTION ALREADY GOING OVER PIKES PEAK REGION AND EXPECT THAT WILL
CONTINUE AS WESTERN SHORT WAVE APPROACHES. STEEP LAPSE RATES
CONTINUE AND ADDITIONAL DESTABILIZATION IS LIKELY NOW THAT MOST OF THE
LOW CLOUDS HAVE DISSIPATED.

SHORTWAVE MOVES ACROSS TONIGHT WITH UPPER TROF PASSAGE ON FRIDAY.
UPSLOPE WEAKENS OVER NEXT 24 HOURS BUT STILL EXPECT LOW CLOUDS TO
WORK BACK INTO REGION LATE TONIGHT ALONG WITH SOME DRIZZLE AS SECOND
SURGE OF COLD AIR MOVES IN.

WILL STICK CLOSE TO MOS GUIDANCE AS IT SEEMS TO HAVE A HANDLE ON THE
COLD SURGE.

FORTUNE

In the hours before

Special weather statement, Jun 4, 12:10 PM MDT, 2 hours 48 minutes before
COZ060>081-050600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT THU JUN 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AT NOON LIGHTNING DETECTION SYSTEMS SHOW SOME ACTIVITY OVER
NORTHWEST COLORADO AND RADAR SHOWED SOME WEAK SHOWERS OVER CENTRAL
MOUNTAINS.  SATELLITE SHOWS THE LOW CLOUDS BURNING OFF WITH SOME
WEAK SHOWERS DEVELOPMENT OVER PINON CANYON. AN UPPER AIR DISTURBANCE
WILL PROVIDE THE ENERGY FOR THESE AND ADDITIONAL SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS THAT
MAY SPREAD INTO THE PLAINS THIS EVENING. AT NOON THE ATMOSPHERE WAS
JUST BEGINNING TO DESTABILIZE AND NOW THAT THE LOW CLOUDS HAVE
BROKEN UP WE EXPECT SOME FURTHER DESTABILIZATION THROUGH THE
AFTERNOON BUT DO NOT EXPECT THERE TO BE ENOUGH ENERGY TO PUSH
THUNDERSTORMS INTO SEVERE LEVELS. BIGGEST THREAT WILL BE FROM HAIL
IF THE STORMS DO CONTINUE TO INTENSIFY.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE
NEEDED THIS EVENING IN THE PIKES PEAK REGION AND OVER THE PLAINS AS
THE UPPER AIR DISTURBANCE APPROACHES.

FORTUNE

HAYNES
Special weather statement, Jun 4, 12:15 PM MDT, 2 hours 43 minutes before
COZ060>081-050600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO   ...  CORRECTION TO TIME  ...
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT THU JUN 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AT NOON LIGHTNING DETECTION SYSTEMS SHOW SOME ACTIVITY OVER
NORTHWEST COLORADO AND RADAR SHOWED SOME WEAK SHOWERS OVER CENTRAL
MOUNTAINS.  SATELLITE SHOWS THE LOW CLOUDS BURNING OFF WITH SOME
WEAK SHOWERS DEVELOPMENT OVER PINON CANYON. AN UPPER AIR DISTURBANCE
WILL PROVIDE THE ENERGY FOR THESE AND ADDITIONAL SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS THAT
MAY SPREAD INTO THE PLAINS THIS EVENING. AT NOON THE ATMOSPHERE WAS
JUST BEGINNING TO DESTABILIZE AND NOW THAT THE LOW CLOUDS HAVE
BROKEN UP WE EXPECT SOME FURTHER DESTABILIZATION THROUGH THE
AFTERNOON BUT DO NOT EXPECT THERE TO BE ENOUGH ENERGY TO PUSH
THUNDERSTORMS INTO SEVERE LEVELS. BIGGEST THREAT WILL BE FROM HAIL
IF THE STORMS DO CONTINUE TO INTENSIFY.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE
NEEDED THIS EVENING IN THE PIKES PEAK REGION AND OVER THE PLAINS AS
THE UPPER AIR DISTURBANCE APPROACHES.

FORTUNE

HAYNES
Special weather statement, Jun 4, 12:15 PM MDT, 2 hours 43 minutes before
COZ060>081-050600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO   ...  CORRECTION TO TIME  ...
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT THU JUN 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AT NOON LIGHTNING DETECTION SYSTEMS SHOW SOME ACTIVITY OVER
NORTHWEST COLORADO AND RADAR SHOWED SOME WEAK SHOWERS OVER CENTRAL
MOUNTAINS.  SATELLITE SHOWS THE LOW CLOUDS BURNING OFF WITH SOME
WEAK SHOWERS DEVELOPMENT OVER PINON CANYON. AN UPPER AIR DISTURBANCE
WILL PROVIDE THE ENERGY FOR THESE AND ADDITIONAL SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS THAT
MAY SPREAD INTO THE PLAINS THIS EVENING. AT NOON THE ATMOSPHERE WAS
JUST BEGINNING TO DESTABILIZE AND NOW THAT THE LOW CLOUDS HAVE
BROKEN UP WE EXPECT SOME FURTHER DESTABILIZATION THROUGH THE
AFTERNOON BUT DO NOT EXPECT THERE TO BE ENOUGH ENERGY TO PUSH
THUNDERSTORMS INTO SEVERE LEVELS. BIGGEST THREAT WILL BE FROM HAIL
IF THE STORMS DO CONTINUE TO INTENSIFY.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE
NEEDED THIS EVENING IN THE PIKES PEAK REGION AND OVER THE PLAINS AS
THE UPPER AIR DISTURBANCE APPROACHES.

FORTUNE

HAYNES

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.